Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Grand Junction, CO

July 16, 2014Archuleta County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2014, 2:07 PM MDT for Archuleta County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2014, 2:07 PM MDT (20:07 UTC)
Expired
Jul 16, 2014, 5:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Archuleta County, CO

The radar

The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WGUS55 KGJT 162007
FFWGJT
COC007-162300-
/O.NEW.KGJT.FF.W.0002.140716T2007Z-140716T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 500 PM MDT
    
* AT 203 PM MDT...DOPPLER RADAR INDICATED A SERIES OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN THAT ARE MOVING SOUTHEAST TOWARDS PAGOSA 
  SPRINGS. FLASH FLOODING IS POSSIBLE THIS AFTERNOON. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PAGOSA SPRINGS...LONETREE...JUANITA...CHROMO AND CHIMNEY ROCK. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES OF RAIN ARE POSSIBLE IN 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 10714 3728 10723 3739 10702 3735 10689
      3699 10661

$$

JOE
2 follow-up statements
983 
WGUS75 KGJT 162130
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT WED JUL 16 2014

COC007-162300-
/O.CON.KGJT.FF.W.0002.000000T0000Z-140716T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARCHULETA CO-
330 PM MDT WED JUL 16 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
CENTRAL ARCHULETA COUNTY...

AT 328 PM MDT...DOPPLER RADAR INDICATED WIDESPREAD SHOWERS ACROSS 
THE WARNED AREA. THERE IS THE POTENTIAL FOR FLASH FLOODING THIS 
AFTERNOON.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PAGOSA SPRINGS...LONETREE...JUANITA...CHROMO AND CHIMNEY ROCK. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3700 10714 3728 10723 3739 10702 3735 10689
      3699 10661

$$

JOE
302 
WGUS75 KGJT 162256
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
456 PM MDT WED JUL 16 2014

COC007-162306-
/O.EXP.KGJT.FF.W.0002.000000T0000Z-140716T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARCHULETA CO-
456 PM MDT WED JUL 16 2014

...THE FLASH FLOOD WARNING FOR CENTRAL ARCHULETA COUNTY WILL EXPIRE
AT 500 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3700 10714 3728 10723 3739 10702 3735 10689
      3699 10661

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:08 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 16, 12:08 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1208 PM MDT WED JUL 16 2014

.UPDATE...
ISSUED AT 1150 AM MDT WED JUL 16 2014

ONE MORE DAY WITH POTENTIAL FOR HEAVY RAIN MAINLY IN THE SE CORNER
OF THIS FORECAST AREA. MOISTURE IS ABOVE SEASONAL NORMAL ACROSS
THE REGION. A DISTURBANCE DIGS DOWN THE COLORADO SPINE THIS
AFTERNOON AND BRUSHES MONARCH TO WOLF CREEK PASS THIS EVENING.
MOST OF THE UPPER LEVEL FORCING AND LOW LEVEL CONVERGENCE IS
CENTERED ALONG AND EAST OF THAT LINE...BUT WITH SOILS SATURATED
IN THE PAGOSA SPRINGS AREA WE DECIDED TO MATCH THE FLASH FLOOD
WATCH THAT EXTENDS INTO PUEBLO AND ALBUQUERQUE AREAS OF
RESPONSIBILITY. 0-6KM MEAN STORM MOTION IS PROGGED AT 30KTS BUT
TRAINING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

STORMS ARE EXPECTED TO DIMINISH QUICKLY AFTER MIDNIGHT WITH A COOL
NIGHT IN STORE AS DRIER AIR WORKS IN BEHIND THE DISTURBANCE.
THURSDAY MOST SHOWERS WILL BE LIMITED TO THE CONTINENTAL DIVIDE
AREA.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 314 AM MDT WED JUL 16 2014

SHOWERS AND STORMS PERSIST THIS MORNING MAINLY OVER NERN PORTIONS
OF THE CWA THOUGH RADAR IS PICKING UP ON SOME VERY ISOLATED SHOWERS
OVER SWRN CO...NEAR EGNAR AND SOUTH OF NUCLA. THE H2-H3 LEVELS
SHOW A JET STREAK CURRENTLY MOVING OVER THE CWA WITH GOOD UPPER
LEVEL DIVERGENCE WHICH IS ALLOWING THIS CONVECTION TO CONTINUE.
WHILE THE JET STREAK WILL CONTINUE TO DROP TO THE SE TODAY...GOOD
UPPER LEVEL DIVERGENCE REMAINS...MAINLY OVER THE FRONT RANGE
THROUGH SOME POCKETS DO SHOW UP OVER THE SAN JUANS AND AREAS
SOUTH. WITH AN APPROACHING UPPER LEVEL TROUGH DROPPING DOWN FROM
THE NORTH TODAY...EXPECT ANOTHER ROUND OF SHOWERS AND STORMS WITH
AREAS SOUTH BEING FAVORED AGAIN. SOME SHEAR ALSO SHOWING UP WHICH
WILL ALLOW THE ODD STORM TO PERSIST MUCH LIKE THEY DID OVER THE
PAGOSA SPRINGS AREA LAST NIGHT.

TONIGHT AND THURSDAY...DISTINCT SHORT WAVE DROPPING EAST OF THE
MONTANA ROCKIES THIS MORNING WILL TRANSLATE TO THE NEBRASKA
PANHANDLE BY THIS EVENING AND WEAKENING AS IT DOES SO. HOWEVER
ASCENT FROM THIS WAVE...A CYCLONIC JET MAX AND WHAT APPEARS TO BE
AN INVERTED SURFACE TROF ACROSS NORTHWEST COLORADO WILL KEEP
CONVECTION GOING INTO THE EARLY MORNING HOURS ACROSS OUR NORTHERN
AND EASTERN CWA. SUBSIDENCE BEHIND THIS WAVE AND DRIER AIR WILL
THEN MOVE IN TOWARD SUNRISE AND SHOULD BRING A NOTICEABLE DOWNTURN
TO THE CONVECTION GOING INTO THE LATE WEEK PERIOD. COOLER AIR
MOVES IN BEHIND THIS WAVE AND HIGHS WILL BE DROPPING BACK A FEW
DEGREES AND UP NEAR NORMAL BY THURSDAY AFTERNOON. THERE COULD BE
SOME RESIDUAL SHOWERS AND A THUNDERSTORM OVER THE DIVIDE MOUNTAINS
WHERE LAPSE RATES WILL BE THE STEEPEST DUE TO THE PROXIMITY OF THE
WAVE OVER THE HIGH PLAINS.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 314 AM MDT WED JUL 16 2014

THURSDAY NIGHT INTO FRIDAY...SHORT WAVE RIDGING AHEAD OF ANOTHER
UPSTREAM WIGGLE IN THE FLOW...WILL ALLOW SOME HIGH LEVEL MOISTURE TO
RETURN BACK EASTWARD BY FRIDAY MORNING. AGAIN FORCING NOT REALLY
IMPRESSIVE WITH THIS WAVE BUT IN COMES PAIRED WITH A SPEED MAX ALOFT
WHICH SHOULD AID IN A BIT MORE CONVECTION ACROSS THE NORTH FOR
FRIDAY AFTERNOON. THE DEEPER WESTERLY FLOW AND INCREASING HEIGHTS
ALOFT WILL PUSH TEMPERATURES BACK ABOVE NORMAL FRIDAY AFTERNOON.

HIGH PRESSURE WILL SET UP TO OUR SOUTH-SOUTHEAST BY SATURDAY WITH
LITTLE INDICATION THAT MUCH MOISTURE WILL BE ENTRAINED INTO OUR
AREA. HOWEVER...AMPLE DAYTIME HEATING WILL ALLOW AFTN/EVENING
CONVECTION OVER MORE MOUNTAINOUS TERRAIN. WITH LITTLE MOISTURE TO
WORK WITH...EXPECT LESS PRECIP THAN SEEN RECENTLY BRINGING A
RETURN TO MORE GUSTY OUTFLOW WINDS. COVERAGE WILL ALSO VARY DURING
THE PERIOD WITH THE SAN JUANS BEING FAVORED ATTM.

NEAR NORMAL TEMPS WILL START TO RUN A LITTLE WARM FROM THE
WEEKEND ONWARDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY NOON)
ISSUED AT 1150 AM MDT WED JUL 16 2014

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT WITH THE
BEST COVERAGE SOUTH AND EAST OF A LINE FROM KMTJ TO KDRO. SOME OF
THE STRONGER CELLS MAY PRODUCE OCNL MVFR CONDITIONS DUE TO HEAVY
RAIN WITH THE SAN JUANS AND AREAS SOUTH LOOKING FAVORABLE FOR THIS
OCCURRENCE. SOME GUSTY WINDS BTWN 35 TO 40MPH ARE ALSO POSSIBLE
THIS AFTERNOON AND EVENING. DRIER AIR WILL MOVE IN FROM THE NORTH
THIS EVENING CAUSING CONVECTION TO DIE AFTER 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ018-019-022-023.

UT...NONE.
&&

UPDATE...JOE
SHORT TERM...TGR/15
LONG TERM...15/TGR
AVIATION...TGR/JOE
Hazardous weather outlook, Jul 16, 6:02 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT WED JUL 16 2014

COZ001>014-017>023-UTZ022>025-027>029-171215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
602 AM MDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH...
NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND STORMS ON TAP TODAY THOUGH COVERAGE WILL BE LESS
THAN SEEN LATELY. SOME OF THE STORMS OVER THE SAN JUANS AND AREAS
SOUTH WILL HAVE GUSTY OUTFLOW WINDS ALONG WITH SOME HEAVY RAIN.
HOWEVER...DRIER AIR WILL START MOVING INTO THE REGION FROM THE
NORTH THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY WILL BE DRY AS NORTHERLY FLOW KEEPS MOISTURE
TO OUR SOUTH. HIGH PRESSURE WILL SHIFT TO THE EAST AND AS IT
DOES...DIURNALLY DRIVEN SHOWERS AND STORMS WILL START FIRING AGAIN
FAVORING HIGHER TERRAIN. TEMPERATURES WILL CLIMB ABOVE NORMAL
THROUGH THE WEEKEND AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 16, 1:15 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT WED JUL 16 2014

COZ019-023-162000-
SAN JUAN RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
115 PM MDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARCHULETA COUNTY
UNTIL 200 PM MDT...

AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAGOSA SPRINGS...OR 17 MILES NORTH OF DULCE...MOVING SOUTHEAST AT 20
MPH.

HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING...AND WINDS TO 40
MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGOSA SPRINGS AND CHROMO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10693 3700 10703 3719 10716 3729 10698
      3701 10666 3699 10669
TIME...MOT...LOC 1914Z 325DEG 16KT 3718 10702

JOE

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:57 PM MDTSpecial Weather StatementGJTMontrose48 min
Jul 15, 8:25 PM MDTSpecial Weather StatementGJTDolores35 min
Jul 16, 11:40 AM MDTFlash Flood WatchGJTArchuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more12 hr
Jul 16, 1:15 PM MDTSpecial Weather StatementGJTArchuleta45 min
Jul 16, 2:49 PM MDTSpecial Weather StatementGJTArchuleta41 min
Jul 16, 3:55 PM MDTFlash Flood WarningGJTArchuleta3 hr
Jul 16, 5:49 PM MDTSpecial Weather StatementGJTRoutt41 min

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.